Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What is the cause of enlarged papillae on the sides of the tongue ?

i have had what i believe are enlarged papillae on the sides of my tongue for about a month now, they come and go and switch sides often. it feels like i have a popcorn kernel stuck to that particular place each time it happens. ive looked inside my mouth several times and found nothing but a slightly swollen papillae (always on the sides, never in the center of my tongue). i am a 25 year old female and i do smoke , but the bumps did not start appearing until i began to try to quit smoking about a month ago. i also have hypertension and take metoprolol tartrate 50mg 2x daily to control my blood pressure which has been good. i try to stay hydrated but i also drink a lot of sodas. any ideas? i have had the current bump for 5 days, it isn t painful, just bothersome.
Asked On : Sun, 19 Feb 2012
Answers:  1 Views:  1869
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dentist, Endodontics 's  Response

You are most probably suffering from geographic tongue.
Geographic tongue is more commonly found in people who are affected by environmental sensitivity, such as allergies, eczema, asthma. It may be linked to stress or diets high in sugar or processed foods. Females are affected three times more than males. Causes vary, but may include zinc or vitamin B deficiencies, allergies, and hormonal changes. Geographic tongue is said to occur more often in women, especially during high hormonal times, such as during ovulation or pregnancy, and while taking birth control.
There is no known cure or commonly prescribed treatment for geographic tongue, there are several ways to suppress the condition, including avoiding foods that exacerbate the problem. Some get relief chewing mint leaves or sucking on a mint candy or gum during a flareup. Zinc supplements has resulted in a dramatic reduction in the incidence of the condition in many cases.
Vitamin B supplements with antioxidants need to be taken by you.
Soda might be a causative factor as overdose or may be metoprolol.

Hope this helps.

Get well soon.

With Regards,

Dr Himanshu Govil
Answered: Mon, 16 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor